Sep. 16, 1997 Over-the-counter antihistamines are widely available, heavily marketed, inexpensive and regularly used by parents to control a child’s cold and flu symptoms.
What parents may not know is that some antihistamines make it more difficult for children to stay awake and concentrate at school. But a doctor-prescribed, non-sedating antihistamine does exist—although it costs more and takes more effort to get.
"If you give kids an antihistamine and send them off to school in the morning they’ll be sleepy," says Bruce Bender, Ph.D., head of Neuropsychology at National Jewish Medical and Research Center. "Children might fall asleep, and if they don’t fall asleep, they might be drowsy and not absorb information well." Over-the-counter antihistamines—such as chlorpheniramine, diphenhydramine and hydroxyzine—used to dry runny noses and stop itchy, watery eyes, have been shown to cause drowsiness in some children.
But there are steps parents can take to make sure children get better and stay awake in school. Watch a child closely if he or she takes antihistamines over a long period. Ask your child’s teacher if he or she acts tired in class. Only give medication formulated for a child, unless otherwise instructed by a pediatrician. "Kids aren’t just small adults," Bender says. But a child may become sleepy even when given medicine designed for a children.
"The fact that it is marketed in a pediatric form doesn’t mean it won’t make a child sleepy," he adds. "Parents need to be vigilant in reading the label instructions." Dosages should be given doses based on weight not on age.
An alternative is to have the child’s doctor prescribe a non-sedating antihistamine. "It’s worth the extra time to talk with a pediatrician," he says.
Other social bookmarking and sharing tools:
The above story is based on materials provided by National Jewish Medical And Research Center.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.